Q & A Library
Switching Cholesterol Controls?
My husband has been taking Lipitor to lower his cholesterol for two years. It has worked well, but he is tired all the time and his libido has suffered. He would like to try red yeast rice. Can he safely switch from Lipitor to a red rice yeast supplement?
Answer (Published 11/23/2006)
Lipitor is one of several statin drugs used to reduce cholesterol levels. While it does work well, it (and other statins) may have side effects, especially liver irritation and muscle aches. In very rare instances, statins can lead to a serious breakdown of muscle tissue that can cause fatal kidney damage.
Of all the natural supplements available to help lower cholesterol, red rice yeast extracts are the most effective. Red rice yeast (Monascus purpureus) has a long history of use in China as a food coloring and healthful ingredient. It provides a source of naturally occurring statins, and because it delivers a mix of statins rather than a single molecule, it is much less likely to cause the side effects of the pharmaceutical versions. As you may know, the FDA banned the sale of the most popular brand of red yeast rice extract – Cholestin – because one of its components (lovastatin) was already a patented drug when Cholestin came on the market (the product now sold as "Cholestin" does not contain any red rice yeast). But other brands of red rice yeast extract are still available in the U.S.
Your husband should have no problem switching from Lipitor to a red rice yeast cholesterol-lowering supplement. The starting dose is 600 mg twice a day, and the maximum dose is 1,200 mg twice a day. Have him check his cholesterol after two months on the new treatment. If it is not low enough, ask his doctor about adding the prescription drug Zetia, 10 mg a day. Zetia is a non-statin drug that works by reducing the amount of cholesterol absorbed by the digestive tract. It is very effective when combined with red rice yeast and has fewer side effects than statins.
One more note about statins: anyone taking them in any form should supplement with 90-120 mg of coenzyme Q10 (CoQ10) every day, since these drugs inhibit synthesis of that compound in the body. CoQ10 is primarily found in the energy producing parts of our muscle cells and contributes to the formation of ATP – our bodies’ energy currency. Low levels of it may translate to low levels of energy and could account for your husband’s tiredness.
No matter what supplement or drug you use for reducing cholesterol, be sure to get at least 30 minutes a day of aerobic exercises and reduce the amount of saturated fat and trans fats in your diet. Other beneficial dietary changes include drinking green tea and eating more soluble fiber (oat bran), foods rich in omega-3 fatty acids (salmon, sardines, walnuts) and plenty of leafy greens and fresh fruits.
By the way, statins should not affect libido. Your husband should consult his physician to discuss the cause and possible remedies for that problem.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.